Police are hunting for a rogue batch of deadly pills after a teenager died of a suspected drug overdose.
Drug users are being warned about a pink pill known as a UFO, a drug similar to ecstasy, following the death of the 18-year-old in the Ulster Hospital, Dundonald yesterday.
The young man has been named locally as Jonathan Ramsey from Saintfield, although he had spent some time living in Downpatrick.
UFO tablets are named after their spaceship shape and florescent colour. They can have a delayed effect, leading users to take more and overdose.
Police confirmed last night they are investigating the death.
Mr Ramsey, known as Jonny to his friends, is said to have consumed two of the pink pills the PSNI are now searching for.
The young man was rushed to the Ulster Hospital where he died shortly after 11am yesterday morning.
He is survived by his partner his partner, his mother, father, four brothers and grandmother.
Newry Mourne and Down SDLP councillor John Trainor, who is also a youth worker in Downpatrick, where the victim had spent some time living in care, said it was a “tragedy”.
He said: “First and foremost my heart goes out to his partner Nicole and his family. He was so young and the circumstances behind it is an absolute tragedy.
“My thoughts and prayers are with all those who knew him.
“I think people will be very shocked and it will put the fear of God into some which can only be a good thing if it means young people will avoid taking drugs.”
Mr Trainor said there had previously been an increase in young people using crystal meth and cocaine in Downpatrick but a successful campaign by PSNI community officers had been effective in promoting awareness.
He added: “The Neighbourhood Team were very good at engaging with young people and highlighting the dangers of certain drugs.
“Now there is not so much of it as it is overshadowed by anti-social behaviour such as underage drinking which we are working together to tackle.
“It’s not that drug use has stopped, it hasn’t, it is just hidden. I would urge young people to be very careful and report anything suspicious to the police.
“This is a tragedy because the people taking the drugs are the victims while the people dealing it have a lot to answer for.”
In a statement, the PSNI said: “Police are investigating the circumstances surrounding the sudden death of an 18-year-old man from the Downpatrick area.
“A post-mortem will be carried out to determine the cause of death. There are no further details at this time.”
UFO pills contain PMA, which is similar to MDMA, the chemical in ecstasy. However, PMA is more poisonous and can kill at lower doses than MDMA. Also like MDMA, it can cause a fatal rise in body temperature.
This content was originally published here.